Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 32, NWS Wichita, KS

May 24, 2000Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2000, 6:43 PM CDT for Montgomery County, Wilson County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 6:43 PM CDT (23:43 UTC)
Expired
May 24, 2000, 7:30 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Montgomery County, KS, Wilson County, KS

What was reported inside it

TimeReportWhereRemark
May 24, 7:05 PM CDTThunderstorm Wind 52 EElk City, KSLarge limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-666 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS53 KICT 242345
SVRICT
KSC125-205-250030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS
  SOUTHERN WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 730 PM CDT.

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF BUXTON...OR ABOUT 37 MILES
  SOUTHWEST OF CHANUTE...MOVING EAST AT 35 MPH. A SECOND SEVERE      
  THUNDERSTORM WAS LOCATED JUST WEST OF HALE AND WAS MERGING WITH    
  THE STORM TO THE SOUTHWEST OF BUXTON. THIS STORM WAS ALSO MOVING   
  EAST AT 35 MPH.  

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BUXTON AROUND 650 PM CDT...
  9 MILES SOUTH OF FREDONIA AROUND 700 PM CDT...
  NEAR SYCAMORE AROUND 705 PM CDT...
  7 MILES SOUTH OF ALTOONA AROUND 715 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY AND WILSON COUNTIES UNTIL 730 PM CDT.

LAT...LON 3752 9598 3705 9595 3709 9552 3756 9554

CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:05 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 24, 3:05 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT WED MAY 24 2000

NOT THE MOST CLEAR-CUT FORECAST IN THE WORLD. FORECAST PROBLEMS ARE
RAIN/STORM CHANCES IN ALL FORECAST PERIODS AND THE IMPACT OF
DEWPOINTS AND CLOUD COVER ON FORECAST TEMPERATURES.

PREFER AVN/ETA MIX AS NGM MODEL SEEMS TO SHOW TYPICAL BIASES...E.G
BEING TOO FAR NORTH WITH MAIN SURFACE LOW.  HOWEVER...NOT SURE TO
WHAT EXTENT CONVECTIVE FEEDBACK MAY BE OCCURRING IN ETA SOLUTION...
THOUGH AVN DEVELOPS AND INTENSIFIES SIMILAR VORT MAXES AS ETA.

CURRENTLY SEEING LARGE AREA OF ELEVATED SHOWERS/STORMS OVER WRN KS
IN INCREASING ISENTROPIC LIFT AT AND ABOVE 700MB.  FUTURE OF THESE
SHOWERS/STORMS UNCERTAIN GIVEN LOTS OF DRIER AIR BELOW 700MB OVER
CENTRAL/EASTERN KS...THOUGH IT HAS BEEN MAKING GOOD EASTWARD
PROGRESS THIS AFTERNOON.  MODELS/PROFILERS INDICATE WEAK SHORTWAVE
TROUGH TO MOVE THROUGH RIDGE OVER FORECAST AREA TONIGHT.  SURFACE
COLDFRONT IS FORECAST TO STALL OVER NORTHERN OK THIS EVENING.  CAN
CLEARLY SEE MOISTURE POOLING ALONG AND NORTH OF THIS BOUNDARY...WITH
AREA OF MID 70S DEWPOINTS SEEN OVER FAR NRN OK ON MESONET.  SHOULD
SEE T-STORMS DEVELOP RAPIDLY OVER NRN OK OVER NEXT SEVERAL HOURS.
BIG QUESTION FOR TONIGHT IS HOW FAR NORTH PRECIPITATION WILL OCCUR
AFTER THIS INITIAL WAVE.  MODELS DO SUGGEST DECENT ISENTROPIC LIFT
ACROSS THE SOUTHERN HALF OF KS.  BEST SUPPORT SEEMS TO BE OVER
SOUTHERN KS/NORTHERN OK WHERE DIFFLUENT FLOW ON NOSE OF APPROACHING
UPPER JET...LOW-LEVEL FRONTOGENETIC FORCING...AND MOISTURE POOLING
COME TOGETHER.  WILL GO WITH LIKELY POPS NEAR OK BRDR...DECREASING
TO 40 POPS FOR RSL/SLN AREAS.  LOW TEMPS DEPEND ON HOW LOW SURFACE
DEW POINTS ARE IF/WHEN RAIN ARRIVES...AND EXTENT OF CLOUD COVER
DURING NIGHT.  WILL PROBABLY GO A FEW DEGREES BELOW THE COOLER FAN
GUIDANCE.

ANY LEFTOVER SHOWERS IN THE MORNING SHOULD END.  NOT QUITE SURE ON
EXTENT OF CLOUD COVER IN THE AFTERNOON...COULD SEE SKIES BECOME
PARTLY CLOUDY FOR A TIME...THOUGH THERE MAY BE A BIT OF HIGH CLOUDS
ARRIVING IN ADVANCE OF NEXT SHORTWAVE TROUGH.  WILL PROBABLY GO WITH
CONSIDERABLE CLOUDINESS FOR THE DAY.  HIGH TEMPERATURES WILL BE
DEPENDANT ON EXTENT OF CLOUD COVER...SO FOR NOW WILL PROBABLY GO
WITH A 75 TO 80 RANGE.

AS NEXT SHORTWAVE APPROACHES TOMORROW EVENING...MODELS SHOW
LOW-LEVEL MOISTURE SPREADING NORTHWARD ON S TO SE FLOW...SURFACE
DEWPOINTS WILL BE BACK UP IN THE 60S...PERHAPS NEAR 70 SOUTHERNMOST
COUNTIES.  CONDITIONS APPEAR FAVORABLE FOR MCS DEVELOPMENT OVER WRN
KS...MOVING EAST OR EAST-NORTHEAST ALONG AND JUST NORTH OF WARM
FRONT.  WITH FRONT REDEVELOPING NORTHWARD...BEST CHANCES FOR RAIN
WILLL BE ACROSS THE NORTHERN HALF OF KS.  WILL GO WITH LIKELY POPS
FOR CTRL KS...AND CHANCE POPS FOR SOUTHCENTRAL/SOUTHEAST KS.

UPPER TROUGH AXIS STILL NOT THROUGH THE AREA DURING THE DAY
FRIDAY...WILL CONTINUE A CHANCE OF SHOWERS/T-STORMS IN ALL ZONES.
TROUGH PASSES DURING THE DAY...BUT MODELS SUGGEST ANOTHER ONE
APPROACHING SATURDAY...SO WILL NEED TO MENTION A CONTINUED CHANCE OF
SHOWERS/STORMS THEN.  SHOULD SEE DRIER/WARMER WEATHER SUN/MON WITH
UPPER RIDGE BUILDING OVER CENTRAL/SOUTHERN PLAINS.

WOLF
FCSTID = 19
ICT   58  79  64  82 /  50  30  50  30
HUT   57  79  63  83 /  50  30  50  30
EWK   58  79  64  82 /  50  30  50  30
EQA   58  78  63  82 /  50  30  50  30
WLD   60  79  64  82 /  70  40  40  30
RSL   54  79  63  80 /  40  20  70  30
GBD   55  79  64  81 /  40  20  70  30
SLN   56  79  63  80 /  40  20  70  30
MPR   56  79  64  80 /  40  20  70  30
CFV   62  77  64  82 /  70  40  40  30
CNU   60  77  64  82 /  70  40  40  30
K88   60  77  63  81 /  50  40  50  40

.ICT...
KS...NONE.

In the hours before

Special weather statement, May 24, 12:46 PM CDT, 5 hours 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-250500-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TYPO 2ND PARAGRAPH
NATIONAL WEATHER SERVICE WICHITA KS
1246 PM CDT WED MAY 24 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

THE SYNOPSIS:
AT MIDDAY A NEARLY STATIONARY FRONT EXTENDED FROM NORTHEAST
OKLAHOMA...INTO A LOW IN SOUTHWEST OKLAHOMA.  WARM AND MOIST AIR WAS
LOCATED ALONG AND NORTH OF THE FRONT.  THUNDERSTORMS HAVE ALREADY
DEVELOPED IN SOUTHWEST KANSAS...NORTH OF THE FRONT.

THE FRONT IS FORECAST TO MOVE LITTLE THROUGH THIS EVENING.  THE
THUNDERSTORMS IN SOUTHWEST KANSAS WILL EVENTUALLY SPREAD INTO THE
AREA...LATE THIS AFTERNOON OR MORE LIKELY THIS EVENING.  SOME OF THE
STORMS MAY BE SEVERE THROUGH THIS EVENING.  THE PRIMARY THREAT WILL
BE DAMAGING WINDS AND DIME TO QUARTER SIZED HAIL.  THE SEVERE
THUNDERSTORMS ARE MOST LIKELY ALONG AND SOUTH OF HIGHWAY 54.

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...
PRIMARILY SOUTH OF HIGHWAY 54.

HOWERTON
Local storm report, May 24, 5:22 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
522 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....$

0430 PM    6 SSE DUQUOIN             KS   .88 INCH HAIL
05/24/00   HARPER

0430 PM    6 SSE DUQUOIN             KS
05/24/00   HARPER
Local storm report, May 24, 5:22 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
522 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    6 SSE DUQUOIN             KS   .88 INCH HAIL
05/24/00   HARPER
Local storm report, May 24, 5:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
546 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    6 SSE DUQUOIN             KS   .88 INCH HAIL
05/24/00   HARPER

0430 PM    6 SSE DUQUOIN             KS
05/24/00   HARPER

537  PM    UDALL                     KS   .88 INCH HAIL
05/24/00   COWLEY

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:16 PM CDTSevere Thunderstorm WarningICTHarper44 min
May 24, 5:35 PM CDTSevere Thunderstorm WarningICTCowley55 min
May 24, 6:26 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.